Secondary Logo

Journal Logo

Is your patient having a vasovagal reaction?

Ogle, Kathleen T. PhD, RN, FNP-BC

Nursing Made Incredibly Easy!: May/June 2012 - Volume 10 - Issue 3 - p 56
doi: 10.1097/01.NME.0000413348.75316.a0
Department: Ask an Expert
Free

Graduate Program Director and Assistant Professor • Towson University • Towson, Md.

The author has disclosed that she has no financial relationships related to this article.

Q: A couple of my patients have passed out while having their blood drawn. What's causing this to happen?

A: These patients experienced a very common reaction known as vasovagal syncope. When the vagus nerve is overstimulated, the body's blood vessels dilate, especially those in the lower extremities, and the heart temporarily slows down. The brain is deprived of oxygen, causing the patient to lose consciousness.

There are many causes for vasovagal syncope, including nausea or gastrointestinal cramping, straining during a bowel movement, the sight of blood, standing for too long, or any other emotional or physical stressor that overstimulates the vagus nerve. Patients may complain of symptoms such as lightheadedness, seeing “black spots” in front of their eyes, nausea, and sweating.

Figure. If

Figure. If

The vagus nerve (cranial nerve X) is one of the longest cranial nerves. Functions of the cranial nerve include breathing, sweating, emptying food from the stomach, and regulating the heart rate. These involuntary body functions are controlled by the parasympathetic nervous system. After the nerve is stimulated, the heart rate slows, lowering BP and causing sweating and eventually a loss of consciousness.

Although the body quickly compensates for this drop in heart rate and BP, there are certain things that you should do if this happens to your patient. When drawing blood or starting an I.V., ask the patient and anyone with them if he or she has a history of becoming faint at the sight of blood. If so, make sure the patient is lying down or ask the affected family member to leave the room.

If a patient becomes lightheaded, make sure that he or she is safe. If the patient isn't lying down, assist him or her into a lying position, maintaining an open airway. Stay with the patient and monitor heart rate and respirations. When the patient has regained consciousness, take a full set of vital signs and keep him or her in a supine position until BP and pulse are stable.

If this is the first time the patient has experienced a vasovagal reaction, he or she should be evaluated to eliminate the possibility of another cause. Other possible causes include cardiac dysrhythmias, blood loss, balance or inner ear issue, and narrowing of the carotid artery. Even if a patient has a history of vasovagal reactions, an increase in the frequency of syncopal episodes should always be evaluated.

Back to Top | Article Outline

Learn more about it

© 2012 Lippincott Williams & Wilkins, Inc.